Alabama, 2012

Hail in Alabama, March 16, 2012

March 16, 2012 · NWS BMX · 4 events in 3 counties and zones

An area of showers and thunderstorms developed and moved across portions of Tennessee during the morning of March 16th. An outflow boundary from this area of storms moved southward into east central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An area of showers and thunderstorms developed and moved across portions of Tennessee during the morning of March 16th. An outflow boundary from this area of storms moved southward into east central Alabama. While the outflow boundary provided enough lift for thunderstorms to develop, daytime heating aided in the amount of instability. This led to pulse-like storms across the east, which produced a few instances of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 16, 11:32 AM CST, 40 minutes earlier.

Area forecast discussion, Mar 16, 11:32 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT FRI MAR 16 2012

.UPDATE...
FOR 18 Z AVIATION.

&&

.DISCUSSION...
WE CONTINUE TO WATCH THE MCS THAT CONTINUES TO MAKE ITS WAY
SOUTHWARD LATE THIS MORNING ACROSS SOUTHWESTERN TENNESSEE AND
NORTHERN MISSISSIPPI AROUND THE PERIPHERY OF THE UPPER HIGH
CENTERED ACROSS SOUTHERN TEXAS. LOOKING AT THE LATEST TRENDS...THE
LARGE COLD POOL BOUNDARY THAT HAS ALLOWED THE LINE TO MOVE SO FAR
SOUTH HAS RACED OUT AHEAD OF THE BULK OF THE RAINFALL. THE
BOUNDARY CAN NOW BE VIEWED FROM KGWX RADAR MOVING INTO FRANKLIN
AND MARION COUNTIES. WITH THE BOUNDARY MOVING SO FAR AHEAD OF THE
SHOWERS AND STORMS...A WEAKENING TREND OF THE ENTIRE SYSTEM CAN BE
EXPECTED OVER THE NEXT FEW HOURS...AND THIS IS BACKED UP WITH
WARMING CLOUDTOPS BASED ON IR SATELLITE IMAGERY. HOWEVER...RUC
ANALYSIS DOES INDICATE THAT VERY UNSTABLE CONDITIONS STILL EXIST
JUST SOUTH OF WHERE THE COLD POOL BOUNDARY WILL BE MOVING THROUGH.
AT LEAST 2000J/KG OF ML CAPE EXISTS CLOSE TO THE MS/AL STATE LINE.
ALSO...DOWNDRAFT CAPES OF AROUND 900-1000 AND 700J/KG OF CAPE IN
THE HAIL GROWTH ZONE WILL SUPPORT SOME STORMS TO DEVELOP THAT
COULD HAVE SOME GUSTY WINDS AND SMALL HAIL. WE WILL CONTINUE TO
MONITOR DEVELOPMENT OF STORMS THAT DEVELOP BEHIND THE COLD POOL
BOUNDARY MOVING SOUTH...AS THE COOLER AIR AT THE SURFACE FORCES
PARCELS ABOVE THE LFC HEIGHT WHICH IS LOWER ACROSS NORTHWESTERN
AND WESTERN PORTIONS OF THE STATE.

FOR THE FORECAST TODAY...WENT AHEAD AND RAISED POPS TO CATEGORICAL
AND LIKELY FOR THE FAR NORTHWESTERN AND WESTERN COUNTIES AND HIGH
CHANCE POPS ACROSS THE INTERSTATE 20 AND 59 CORRIDORS. ALSO WENT
AHEAD AND LOWERED HIGH TEMPERATURES ACROSS THE FAR NORTHWESTERN
COUNTIES DUE TO THE CLOUD COVER AND POSSIBLE STORMS THAT WILL BE
MOVING IN. HIGHS ACROSS THE REMAINDER OF THE STATE STILL LOOK NICE
AND WARM...WITH LOWER 80S EXPECTED AREAWIDE AND POSSIBLE RECORD
HIGH TEMPERATURES. SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE
AS WELL DURING THE PEAK HEATING OF THE DAY. LOOKS ACTUALLY MORE
LIKE A MAY WEATHER PATTERN THAN MARCH...AND THESE TRENDS LOOK
LIKELY TO CONTINUE THROUGH THE MIDDLE OF NEXT WEEK.

56/GDG

&&

.AVIATION...
PREVAILING VFR CONDITIONS EXPECTED AT ALL SITES THROUGH THE
FORECAST...BUT INCLUDED VCTS FOR BHM AND ANB WHERE THE BEST
CHANCE OF THUNDERSTORMS WILL BE FOR THE AFTERNOON. ALREADY SEEING
VIGOROUS CU AND SHOWER DEVELOPMENT BETWEEN BHM AND ANB. GUSTY
WINDS COULD BECOME AN ISSUE WITH THESE THUNDERSTORMS DUE TO THE
STEEP LAPSE RATES IN THE LOW LEVELS AND THE MID LEVEL DRY AIR.

87

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     56  83  56  83  54 /  30  30  10  10  10
ANNISTON    58  82  57  82  57 /  20  30  10  10  10
BIRMINGHAM  59  83  58  83  59 /  20  20  10  10  10
TUSCALOOSA  57  83  55  84  56 /  10  20  10  10  10
CALERA      59  83  59  83  59 /  20  20  10  10  10
AUBURN      59  82  58  82  59 /  20  30  10  10  10
MONTGOMERY  59  84  59  83  59 /  20  20  10  10  10
TROY        58  83  57  82  57 /  20  20  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

56/87
Hazardous weather outlook, Mar 16, 11:50 AM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CDT FRI MAR 16 2012

ALZ011>015-017>050-171800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1250 PM CDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

87

In the hours before

Special weather statement, Mar 16, 11:54 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1254 PM CDT FRI MAR 16 2012

ALZ011-161830-
MARION AL-
1254 PM CDT FRI MAR 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 130
PM CDT...

AT 1248 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WESTON...OR 6 MILES WEST OF HAMILTON...MOVING EAST
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HAMILTON...
  WESTON...
  BRINN...
  RANKIN FITE AIRPORT...

&&

LAT...LON 3425 8818 3430 8774 3405 8775 3404 8799
      3405 8799 3405 8812 3406 8818
TIME...MOT...LOC 1753Z 268DEG 11KT 3415 8808

56
Special weather statement, Mar 16, 12:02 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT FRI MAR 16 2012

ALZ018>020-026-161845-
CALHOUN AL-CHEROKEE AL-ETOWAH AL-ST. CLAIR AL-
102 PM CDT FRI MAR 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ST. CLAIR...EASTERN
ETOWAH...CHEROKEE AND CALHOUN COUNTIES UNTIL 145 PM CDT...

AT 100 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM TABOR ROAD TO RAGLAND...AND
MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  RAINBOW CITY...
  GADSDEN...
  HOKES BLUFF...
  CENTRE...
  CENTRE MUNICIPAL AIRPORT...

&&

LAT...LON 3431 8550 3367 8572 3367 8616 3370 8618
      3370 8619 3368 8620 3367 8618 3367 8628
      3420 8602 3421 8585 3425 8584 3424 8582
      3426 8581 3426 8578 3430 8573
TIME...MOT...LOC 1802Z 268DEG 9KT 3421 8592 3375 8615

56

The radar

The Northeast Alabama radar (KHTX), 90 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Etowah

When
March 16, 12:12 PM CST
Where
Etowah County, 1.27 mi S of Tabor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.132, -85.919

Hail, Etowah

When
March 16, 12:16 PM CST
Where
Etowah County, 2.01 mi NE of Tabor
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.170, -85.895

Hail, Cherokee

When
March 16, 12:30 PM CST
Where
Cherokee County, 2.25 mi NNE of Slackland
Measured
1 in hail
Reported by
Public
Coordinates
34.158, -85.809

Hail, Randolph

When
March 16, 1:22 PM CST
Where
Randolph County, 0.63 mi SSW of Rice Mill
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.371, -85.504

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375266, 375267, 375268, 375269.